Advertisement

Mathematische Annalen

, Volume 342, Issue 1, pp 1–30 | Cite as

Free holomorphic functions and interpolation

  • Gelu PopescuEmail author
Article

Abstract

In this paper we obtain a noncommutative multivariable analogue of the classical Nevanlinna–Pick interpolation problem for analytic functions with positive real parts on the open unit disc. Given a function \(f : \Lambda \to \mathbb {C}\) , where \(\Lambda\) is an arbitrary subset of the open unit ball \(\mathbb{B}_n:=\{z\in \mathbb {C}^n: \|z\| < 1\}\) , we find necessary and sufficient conditions for the existence of a free holomorphic function g with complex coefficients on the noncommutative open unit ball \([B({\mathcal H})^n]_1\) such that
$${\rm Re} \ g \geq 0 \quad {\rm and} \quad g(z)=f(z),\quad z\in \Lambda,$$
where \(B({\mathcal H})\) is the algebra of all bounded linear operators on a Hilbert space \({\mathcal H}\) . The proof employs several results from noncommutative multivariable operator theory and a noncommutative Cayley transform (introduced and studied in the present paper) acting from the set of all free holomorphic functions with positive real parts to the set of all bounded free holomorphic functions. All the results of this paper are obtained in the more general setting of free holomorphic functions with operator-valued coefficients. As consequences, we deduce some results concerning operator-valued analytic interpolation on the unit ball \({\mathbb B}_n\).

Mathematics Subject Classification (2000)

Primary 47A57 47A56 47A13 Secondary 46L52 46T25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Agler J. and McCarthy J.E. (2002). Pick Interpolation and Hilbert Function Spaces. American Mathematical Society, Providence zbMATHGoogle Scholar
  2. 2.
    Arias A. and Popescu G. (2000). Noncommutative interpolation and Poisson transforms. Israel J. Math. 115: 205–234 zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Arveson W.B. (2000). The curvature invariant of a Hilbert module over \({\mathbb C} [z_1,\ldots, z_n]\) J. Reine Angew. Math. 522: 173–236 zbMATHMathSciNetGoogle Scholar
  4. 4.
    Ball, J.A., Trent, T.T., Vinnikov, V.: Interpolation and Commutant Lifting for Multipliers on Reproducing Kernels Hilbert Spaces, Operator Theory and Analysis: The M.A. Kaashoek Anniversary Volume, pp. 89–138, OT 122, Birkhauser-Verlag, Basel (2001)Google Scholar
  5. 5.
    Ball, J.A., Vinnikov, V.: Lax–Phillips scattering and conservative linear systems: a Cuntz-algebra multidimensional setting. Mem. Am. Math. Soc. 837, iv + 101 pp (2005)Google Scholar
  6. 6.
    Cuntz J. (1977). Simple C*-algebras generated by isometries. Commun. Math. Phys. 57: 173–185 zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Davidson K.R., Katsoulis E. and Pitts D.R. (2001). The structure of free semigroup algebras. J. Reine Angew. Math. 533: 99–125 zbMATHMathSciNetGoogle Scholar
  8. 8.
    Davidson K.R. and Pitts D.R. (1998). Nevanlinna–Pick interpolation for noncommutative analytic Toeplitzalgebras. Integr. Equat. Oper. Theory 31: 321–337 zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Davidson K.R. and Pitts D.R. (1998). The algebraic structure of non-commutative analytic Toeplitz algebras. Math. Ann. 311: 275–303 zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Davidson K.R. and Pitts D.R. (1999). Invariant subspaces and hyper-reflexivity for free semigroup algebras. Proc. Lond. Math. Soc. 78: 401–430 CrossRefMathSciNetGoogle Scholar
  11. 11.
    Eschmeier J. and Putinar M. (2002). Spherical contractions and interpolation problems on the unit ball. J. Reine Angew. Math. 542: 219–236 zbMATHMathSciNetGoogle Scholar
  12. 12.
    Foias C. and Frazho A.E. (1990). The Commutant Lifting Approach to Interpolation Problems, Operator Theory: Advances and Applications. Birhäuser Verlag, Bassel Google Scholar
  13. 13.
    Helton J.W. (2002). “Positive” noncommutative polynomials are sums of squares. Ann. Math. 156(2): 675–694 zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Helton J.W. and McCullough S.A. (2004). A Positivstellensatz for non-commutative polynomials. Trans. Am. Math. Soc. 356(9): 3721–3737 zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Helton J.W., McCullough S.A. and Putinar M. (2004). A non-commutative Positivstellensatz on isometries. J. Reine Angew. Math. 568: 71–80 zbMATHMathSciNetGoogle Scholar
  16. 16.
    Helton J.W., McCullough S.A. and Vinnikov V. (2006). Noncommutative convexity arises from linear matrix inequalities. J. Funct. Anal. 240(1): 105–191 zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Herglotz G. (1911). Über Potenzreien mit positiven, reelen Teil im Einheitkreis, Berichte über dieVerhaundlungen der königlich sächsischen Gesellschaft der Wissenschaften zu Leipzig. Math. Phys. Klasse 63: 501–511 Google Scholar
  18. 18.
    McCarthy J.E. and Putinar M. (2005). Positivity aspects of the Fantappiè transform. J. Anal. Math. 97: 57–82 MathSciNetCrossRefGoogle Scholar
  19. 19.
    Muhly P.S. and Solel B. (1998). Tensor algebras over C*-correspondences: representations, dilations and C*-envelopes. J. Funct. Anal. 158: 389–457 zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Muhly P.S. and Solel B. (2004). Hardy algebras, W*-correspondences and interpolation theory. Math. Ann. 330: 353–415 zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Nevanlinna R. (1919). Über beschränkte Functionen, die in gegebenen Punkten vorgeschribene Werteannehmen. Ann. Acad. Sci. Fenn. Ser A 13(1), 71Google Scholar
  22. 22.
    Paulsen V.I., Popescu G. and Singh D. (2002). On Bohr’s inequality. Proc. Lond. Math. Soc. 85: 493–512 zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Pick G. (1916). Über die Beschränkungen analytischer Functionen welche durch vorgebene Functionswerte bewirkt sind. Math. Ann. 77: 7–23 CrossRefGoogle Scholar
  24. 24.
    Popescu G. (1989). Isometric dilations for infinite sequences of noncommuting operators. Trans. Am. Math. Soc. 316: 523–536 zbMATHCrossRefGoogle Scholar
  25. 25.
    Popescu G. (1989). Characteristic functions for infinite sequences of noncommuting operators. J. Oper. Theory 22: 51–71 zbMATHGoogle Scholar
  26. 26.
    Popescu G. (1989). Multi-analytic operators and some factorization theorems. Indiana Univ. Math. J. 38: 693–710 zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Popescu G. (1991). Von Neumann inequality for (B(H)n)1. Math. Scand. 68: 292–304 zbMATHMathSciNetGoogle Scholar
  28. 28.
    Popescu G. (1992). On intertwining dilations for sequences of noncommuting operators. J. Math. Anal. Appl. 167: 382–402 zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Popescu G. (1995). Functional calculus for noncommuting operators. Mich. Math. J. 42: 345–356 zbMATHCrossRefGoogle Scholar
  30. 30.
    Popescu G. (1995). Multi-analytic operators on Fock spaces. Math. Ann. 303: 31–46 zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Popescu G. (1996). Noncommutative disc algebras and their representations. Proc. Am. Math. Soc. 124: 2137–2148 zbMATHCrossRefGoogle Scholar
  32. 32.
    Popescu G. (1998). Interpolation problems in several variables. J. Math. Anal. Appl. 227: 227–250 zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Popescu G. (1999). Poisson transforms on some C*-algebras generated by isometries. J. Funct. Anal. 161: 27–61 zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Popescu G. (2001). Curvature invariant for Hilbert modules over free semigroup algebras. Adv. Math. 158: 264–309 zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Popescu G. (2003). Similarity and ergodic theory of positive linear maps. J. Reine Angew. Math. 561: 87–129 zbMATHMathSciNetGoogle Scholar
  36. 36.
    Popescu G. (2003). Multivariable Nehari problem and interpolation. J. Funct. Anal. 200: 536–581 zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Popescu, G.: Entropy and multivariable interpolation. Mem. Am. Math. Soc. 184(868), vi + 83 pp (2006)Google Scholar
  38. 38.
    Popescu G. (2006). Operator theory on noncommutative varieties. Indiana Univ. Math. J. 55(2): 389–442 zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Popescu G. (2006). Free holomorphic functions on the unit ball of \(B({\mathcal H} )^n\) J. Funct. Anal. 241: 268–333 zbMATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Popescu, G.: Unitary invariants in multivariable operator theory. Mem. Am. Math. Soc. (2008) (in press)Google Scholar
  41. 41.
    Popescu, G.: Noncommutative transforms and free pluriharmonic functions. Preprint (2007)Google Scholar
  42. 42.
    Riesz F. (1911). Sur certains systèmes singuliers d’équations intégrales. Ann. Sci. Ecole Norm. Sup. (Paris) 28: 33–62 MathSciNetGoogle Scholar
  43. 43.
    Rudin W. (1980).Function Theory in the Unit Ball of \({\mathbb C} ^n\). Springer, New York zbMATHGoogle Scholar
  44. 44.
    Sarason D. (1967). Generalized interpolation in H . Trans. Am. Math. Soc. 127: 179–203 zbMATHCrossRefMathSciNetGoogle Scholar
  45. 45.
    Stinespring W.F. (1955). Positive functions on C*-algebras. Proc. Am. Math. Soc. 6: 211–216 zbMATHCrossRefMathSciNetGoogle Scholar
  46. 46.
    Sz.-Nagy B. and Korány K. (1957). Relations d’un problème de Nevanlinna et Pick avec la théorie des opérateurs de l’espace Hilbertien. Acta Math. Acad. Sci. Hung. 7: 295–302 CrossRefGoogle Scholar
  47. 47.
    Sz.-Nagy, B., Foiaş, C.: Harmonic Analysis of Operators on Hilbert Space. North Holland, New York (1970)Google Scholar
  48. 48.
    von Neumann J. (1929). Allgemeine Eigenwerttheorie Hermitescher Functionaloperatoren. Math. Ann. 102: 49–131 zbMATHCrossRefGoogle Scholar
  49. 49.
    von Neumann J. (1951). Eine Spectraltheorie für allgemeine Operatoren eines unitären Raumes. Math. Nachr. 4: 258–281 zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Department of MathematicsThe University of Texas at San AntonioSan AntonioUSA

Personalised recommendations